Alert archive / Illinois / Tornado Warnings in 2022

Tornado Warning 6, NWS Lincoln, IL

August 20, 2022McLean County, Tazewell County, Woodford County, Illinois

NWS Lincoln, IL issued this tornado warning at Aug 20, 2022, 2:44 PM CDT for McLean County, Tazewell County, Woodford County, Illinois. It was in force for 31 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 20, 2022, 2:44 PM CDT (19:44 UTC)
Expired
Aug 20, 2022, 3:15 PM CDT
In force
31 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

Counties McLean County, IL, Tazewell County, IL, Woodford County, IL

The radar

The Lincoln radar (KILX), 58 km from the middle of the area, began a volume at 19:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 20, 2:45 PM CDTHAIL 21 Nw Washington, IL
Aug 20, 2:55 PM CDTHAIL 2Washington, ILSIDING DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.7 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2022-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 78 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2022-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
78 J/kg
Mixed-layer CIN
-162 J/kg
Mixed-layer LCL
1227 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
103 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

The text

As transmitted.

352 
WFUS53 KILX 201944
TORILX
ILC113-179-203-202015-
/O.NEW.KILX.TO.W.0006.220820T1944Z-220820T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lincoln IL
244 PM CDT Sat Aug 20 2022

The National Weather Service in Lincoln has issued a

* Tornado Warning for...
  Southwestern Woodford County in central Illinois...
  Northeastern Tazewell County in central Illinois...
  Northwestern McLean County in central Illinois...

* Until 315 PM CDT.

* At 243 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Washington, or 7 miles west of Eureka, moving east
  at 25 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Weather spotters reported funnel cloud.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Deer Creek around 255 PM CDT.
  Eureka around 300 PM CDT.
  Goodfield around 305 PM CDT.

Other locations impacted by this tornadic thunderstorm include
Congerville.

This includes Interstate 74 between mile markers 104 and 115.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Lincoln.

&&

LAT...LON 4063 8947 4075 8947 4077 8920 4058 8921
TIME...MOT...LOC 1943Z 274DEG 20KT 4068 8941 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

Auten
1 follow-up statement
689 
WWUS53 KILX 202012
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
312 PM CDT Sat Aug 20 2022

ILC113-179-203-202022-
/O.EXP.KILX.TO.W.0006.000000T0000Z-220820T2015Z/
Woodford-Tazewell-McLean-
312 PM CDT Sat Aug 20 2022

...THE TORNADO WARNING FOR SOUTHWESTERN WOODFORD...NORTHEASTERN
TAZEWELL AND NORTHWESTERN MCLEAN COUNTIES WILL EXPIRE AT 315 PM
CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 900 PM CDT for
central Illinois.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Lincoln.

LAT...LON 4063 8947 4075 8947 4077 8920 4058 8921
TIME...MOT...LOC 2012Z 274DEG 20KT 4067 8921 

$$

Auten

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this tornado warning went out at Aug 20, 12:54 PM CDT, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 20, 12:54 PM CDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1254 PM CDT Sat Aug 20 2022

.SYNOPSIS...
Issued at 242 AM CDT Sat Aug 20 2022

Scattered showers and thunderstorms are expected today as a
weather system slowly moves through the Midwest. A few storms
could be strong to severe late this afternoon into the evening,
with hail and strong wind gusts the primary concerns. A few
showers are also possible on Sunday east of I-55, then several dry
days are expected. High temperatures will be near 80 through
Monday.

&&

.UPDATE...
Issued at 948 AM CDT Sat Aug 20 2022

Some elevated convection continues to lift across eastern Illinois
this morning well ahead of the cold front. Behind this activity,
skies have cleared within the warm sector and SBCINH has already
begun to erode. As temperatures warm into the 80s and lapse rates
gradually steepen beneath the upper- level low, we expect the air
mass ahead of the cold front to become uncapped with MLCAPE
values exceeding 1500 J/kg. The latest suite of hi-res guidance
suggests convective initiation could occur as soon as 18z/1pm.

Deep-layer shear is the wild card for today. Most model guidance
offers marginal values around 30 kts, which is borderline for
updrafts to become sufficiently organized. And yet, if 500-mb
flow becomes a little more convergent than what models are
suggesting around the base of the upper- low as it pivots into our
area, we could experience pockets where deep-layer shear
approaches 40 kts. Regardless of deep-layer shear, we'll need to
keep an eye out for low-level boundary interactions, as outflow
from afternoon convection could enhance low-level shear and SRH.
With strong 3CAPE values and LCLs below 1km, we're also concerned
about low- topped convection and the potential for brief
tornadoes.

Pinning down specific areas within central Illinois that will be
most susceptible to severe convection will be tough, as the Radar
imagery will likely be messy. For what it's worth, the latest HREF
guidance signals locations north of I-72/Danville for max updraft
helicity, mainly between 19z-00z.

Special 18z or 19z sounding coming.  More discussion to follow.

.SHORT TERM...(Today and tonight)
ISSUED AT 242 AM CDT Sat Aug 20 2022

Upper level low continues to churn away over the Midwest early
Saturday morning, located over central IA as of 1am/06z.
Convective activity has increased in recent hours along and east
of the IL River Valley, driven by 925mb frontogenesis and WAA.
This axis of ascent will be the primary focus for showers and
storms in our area through the pre-dawn hours. PWAT values around
1.5" and wind profiles favoring training storms could result in
localized heavy rain through Saturday morning.

The upper low will continue its slow trek to the east today,
reaching far eastern IA by midday, with an associated weak sfc low
stacked beneath the upper low. Broad ascent across the region
ahead of the upper low will keep scattered showers and storms
possible area-wide, but the most likely area for development will
be Sat afternoon in areas of convergence near the sfc low and a
cold front draped southward from the low. With morning showers and
the potential for persistent cloud cover during the day, the
extent of destabilization remains a point of uncertainty, but
forecast soundings continue to suggest around 2000 J/kg of MLCAPE
developing ahead of the front. The 500mb speed max, while weaker
than it was Friday across IA, should be draped across the heart of
the ILX CWA, resulting in marginal, but sufficient, deep layer
shear to support a few stronger thunderstorms if the instability
develops as forecast. Relatively straight hodographs favor a hail
and wind threat. If strong storms do develop, the latest high-res
guidance suggests areas west of I-55 could be impacted between
3-7pm, with storms continuing east from there, although the severe
threat will gradually diminish into the overnight as instability
wanes. By Sun morning, any showers/storms associated with the cold
front are expected to have pushed into IN.

The showers and cloud cover should keep temps on the cooler side
today, with highs near 80, although any prolonged breaks in the
clouds could cause temps to jump a few degrees warmer than
currently forecast. Overnight into Sunday morning, light winds
around the weak sfc low could result in patchy fog development.
Cloud cover is expected to be fairly widespread though, which will
limit radiational cooling. The best chance for fog development
will be in areas that receive rain Sat evening and catch a break
in the clouds overnight.

.LONG TERM...(Sunday through Friday)
ISSUED AT 242 AM CDT Sat Aug 20 2022

On Sunday, the upper low shifts into IN but remains close enough
that modest instability can develop across eastern IL, and upper
level ascent from the departing wave could kick off additional
showers/storms east of I-55 despite a post-frontal air mass in
place. Any convective activity on Sun should be isolated in nature
and short-lived at any one location. Cloud cover is expected to
thin through the day as the influence of the upper low weakens.
Despite the reduction in cloud cover, northerly flow will keep
high temps little changed from Sat, near 80 degrees.

Into the upcoming work week, the upper level pattern is rather
weak across the Midwest, as troughing to the east and ridging
over the SW US result in weak NW flow aloft. A slow-moving wave
over the Pacific NW will act to prevent other disturbances from
traversing the northwest flow, keeping precip chances across
central IL few and far between. Weak sfc high remains in place
across the Midwest next week, keeping the air mass little changed
except for a gradual warmup, with high temps slowly climbing from
the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a
precip chance is Thurs into Fri, although global models remain out
of agreement on that potential wave.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 242 AM CDT Sat Aug 20 2022

Upper level low continues to churn away over the Midwest early
Saturday morning, located over central IA as of 1am/06z.
Convective activity has increased in recent hours along and east
of the IL River Valley, driven by 925mb frontogenesis and WAA.
This axis of ascent will be the primary focus for showers and
storms in our area through the pre-dawn hours. PWAT values around
1.5" and wind profiles favoring training storms could result in
localized heavy rain through Saturday morning.

The upper low will continue its slow trek to the east today,
reaching far eastern IA by midday, with an associated weak sfc low
stacked beneath the upper low. Broad ascent across the region
ahead of the upper low will keep scattered showers and storms
possible area-wide, but the most likely area for development will
be Sat afternoon in areas of convergence near the sfc low and a
cold front draped southward from the low. With morning showers and
the potential for persistent cloud cover during the day, the
extent of destabilization remains a point of uncertainty, but
forecast soundings continue to suggest around 2000 J/kg of MLCAPE
developing ahead of the front. The 500mb speed max, while weaker
than it was Friday across IA, should be draped across the heart of
the ILX CWA, resulting in marginal, but sufficient, deep layer
shear to support a few stronger thunderstorms if the instability
develops as forecast. Relatively straight hodographs favor a hail
and wind threat. If strong storms do develop, the latest high-res
guidance suggests areas west of I-55 could be impacted between
3-7pm, with storms continuing east from there, although the severe
threat will gradually diminish into the overnight as instability
wanes. By Sun morning, any showers/storms associated with the cold
front are expected to have pushed into IN.

The showers and cloud cover should keep temps on the cooler side
today, with highs near 80, although any prolonged breaks in the
clouds could cause temps to jump a few degrees warmer than
currently forecast. Overnight into Sunday morning, light winds
around the weak sfc low could result in patchy fog development.
Cloud cover is expected to be fairly widespread though, which will
limit radiational cooling. The best chance for fog development
will be in areas that receive rain Sat evening and catch a break
in the clouds overnight.

.LONG TERM...(Sunday through Friday)
ISSUED AT 242 AM CDT Sat Aug 20 2022

On Sunday, the upper low shifts into IN but remains close enough
that modest instability can develop across eastern IL, and upper
level ascent from the departing wave could kick off additional
showers/storms east of I-55 despite a post-frontal air mass in
place. Any convective activity on Sun should be isolated in nature
and short-lived at any one location. Cloud cover is expected to
thin through the day as the influence of the upper low weakens.
Despite the reduction in cloud cover, northerly flow will keep
high temps little changed from Sat, near 80 degrees.

Into the upcoming work week, the upper level pattern is rather
weak across the Midwest, as troughing to the east and ridging
over the SW US result in weak NW flow aloft. A slow-moving wave
over the Pacific NW will act to prevent other disturbances from
traversing the northwest flow, keeping precip chances across
central IL few and far between. Weak sfc high remains in place
across the Midwest next week, keeping the air mass little changed
except for a gradual warmup, with high temps slowly climbing from
the low 80s on Mon to mid/upper 80s by Thurs. The next hint at a
precip chance is Thurs into Fri, although global models remain out
of agreement on that potential wave.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1240 PM CDT Sat Aug 20 2022

VFR conditions are expected early in this TAF period, gradually
deteriorating by tonight. Afternoon Radar and satellite trends
depict scattered showers and thunderstorms developing along the
Mississippi River Valley, extending eastward into central
Illinois. The expectation is for this activity to increase in
coverage and intensity over the next 6 hours, likely bringing
periods of MVFR ceilings and visibility to the central Illinois
terminals. Then, as shower and thunderstorm activity diminishes
this evening, low stratus will begin to fill in from the north,
bringing patchy IFR ceilings to our I-74 terminals (PIA/BMI/CMI)
by 09z. Elsewhere at that time, MVFR ceilings will be more common
into Sunday morning.

Low-level winds will exhibit sustained speeds around 10 kts and
veer from southwest to northwest throughout this TAF period as a
cold front slowly pushes through the region.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...MJA
SYNOPSIS...Erwin
SHORT TERM...Erwin
LONG TERM...Erwin
AVIATION...MJA
Hazardous weather outlook, Aug 20, 12:36 PM CDT, 2 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1236 PM CDT Sat Aug 20 2022

ILZ027>031-036>038-040>057-061-211100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Schuyler-
Mason-Logan-De Witt-Piatt-Champaign-Vermilion-Cass-Menard-Scott-
Morgan-Sangamon-Christian-Macon-Moultrie-Douglas-Coles-Edgar-Shelby-
1236 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for central Illinois, east
central Illinois and west central Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to redevelop and move across
central and eastern Illinois later this afternoon through this
evening. Some of these storms could become severe with damaging wind
gusts and large hail are the primary hazards. A brief tornado is also
possible north of a Macomb to Springfield to Champaign line. Locally
heavy rainfall is also possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered thunderstorms are possible again
Sunday in eastern Illinois. At this time, the threat for severe
storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 2 to 9 pm.

ILZ062-063-066>068-071>073-211100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
1236 PM CDT Sat Aug 20 2022

This Hazardous Weather Outlook is for east central Illinois and
southeast Illinois.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms are expected to redevelop and move across
southeastern Illinois this evening. Some of these storms could
become strong to severe with isolated damaging wind gusts and hail
up to 1 inch the primary hazards. Locally heavy rainfall is also
possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated to widely scattered thunderstorms are possible again
Sunday. At this time, the threat for severe storms appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed from 5 to 9 pm.

Auten

In the hours before

Local storm report, Aug 20, 2:17 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
217 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             1 W CHILLICOTHE         40.91N 89.51W
08/20/2022  E1.00 INCH       PEORIA             IL   PUBLIC

            QUARTER SIZE HAIL MIXED WITH SMALLER HAIL.

&&

37
Local storm report, Aug 20, 2:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
230 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             2 S LACON               40.99N 89.41W
08/20/2022  E1.50 INCH       MARSHALL           IL   EMERGENCY MNGR

            ESTIMATED FROM PICTURE.

&&

37
Local storm report, Aug 20, 2:35 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
235 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0220 PM     TSTM WND DMG     4 SE PEORIA HEIGHTS     40.70N 89.51W
08/20/2022                   TAZEWELL           IL   PUBLIC

            REPORT FROM MPING: 3-INCH TREE LIMBS BROKEN;
            POWER POLES BROKEN.

&&

37
Local storm report, Aug 20, 2:37 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
237 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     TSTM WND DMG     3 W WASHINGTON          40.70N 89.46W
08/20/2022                   TAZEWELL           IL   EMERGENCY MNGR

            ESTIMATED 60 MPH.

&&

37
Local storm report, Aug 20, 2:38 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
238 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0233 PM     HAIL             3 W WASHINGTON          40.70N 89.46W
08/20/2022  E0.88 INCH       TAZEWELL           IL   EMERGENCY MNGR

&&

37
Local storm report, Aug 20, 2:40 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
240 PM CDT SAT AUG 20 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     HAIL             3 W WASHINGTON          40.70N 89.46W
08/20/2022  E1.00 INCH       TAZEWELL           IL   EMERGENCY MNGR

&&

37

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 11:44 PM CDTSpecial Weather StatementILXFulton31 min
Aug 20, 1:53 PM CDTSevere Thunderstorm WarningILXMarshall, Peoria, Woodford52 min
Aug 20, 2:33 PM CDTSevere Thunderstorm WarningILXTazewell, Woodford42 min
Aug 20, 3:35 PM CDTFlash Flood WarningILXTazewell, Woodford3 hr
Aug 20, 4:41 PM CDTTornado WarningILXMcLean, Woodford18 min
Aug 20, 5:52 PM CDTSevere Thunderstorm WarningILXClay, Effingham38 min
Aug 20, 6:23 PM CDTSpecial Weather StatementILXDeWitt37 min
Aug 20, 6:40 PM CDTSpecial Weather StatementILXPiatt35 min

Nearby

Tornado Warnings in Illinois, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.